Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On some inverse problems in potential theory

Authors: M. S. Klamkin and D. J. Newman
Journal: Quart. Appl. Math. 26 (1968), 277-280
MSC: Primary 31.11
DOI: https://doi.org/10.1090/qam/233999
MathSciNet review: 233999
Full-text PDF

Abstract | Similar Articles | Additional Information

Abstract: It is a well known result that the inverse square law has the property that the attraction, at an external point, due to a sphere of uniform density is the same as if the sphere was concentrated at its center. The most general law of attraction having this property for all spheres among the class of central force laws is known to be the inverse square plus linear. For the corresponding internal problem, it is well known that there is no attractive force acting on a particle inside a uniform spherical shell and, inversely, this property characterizes the inverse square law. We establish the first inverse result under the weaker condition that the desired property holds for just two thin spherical shells of any radii. For the corresponding internal problem, we need three incommensurable radii.

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 31.11

Retrieve articles in all journals with MSC: 31.11

Additional Information

DOI: https://doi.org/10.1090/qam/233999
Article copyright: © Copyright 1968 American Mathematical Society

American Mathematical Society